Hail, Muskingum
- When
- June 17, 2:29 PM EST
- Where
- Muskingum County, Gaysport
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.800, -81.900
A weak shortwave riding along a stationary boundary helped to develop showers and thunderstorms during the day on the 17th. Some of these storms became strong to severe with afternoon heating.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A weak shortwave riding along a stationary boundary helped to develop showers and thunderstorms during the day on the 17th. Some of these storms became strong to severe with afternoon heating.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 17, 2:15 PM EST, 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 315 PM EDT MON JUN 17 2013 .SYNOPSIS... A FRONTAL BOUNDARY WILL REMAIN IN THE VICINITY OF THE UPPER OHIO VALLEY...MAINTAINING CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH THE DAY ON TUESDAY. HIGH PRESSURE WILL MOVE INTO THE REGION FROM THE NORTHWEST ON WEDNESDAY...PROMOTING GENERALLY DRY AND SEASONABLE WEATHER THROUGH THURSDAY. && .NEAR TERM /THROUGH TUESDAY/... AN ENHANCED SHORT TERM FORECAST UPDATE HAS BEEN ISSUED TO INCREASE POPS TO ACCOUNT FOR DEVELOPING UPSTREAM SHOWERS AND THUNDERSTORMS. THE LATEST RAP MID-LEVEL ANALYSIS INDICATES A WEAK AND BROAD CYCLONIC FLOW ACROSS THE UPPER OHIO VALLEY WITH DRIER AND SLIGHTLY WARMER AIR ADVECTING IN FROM THE WEST. 850MB CONVERGENCE ALONG THE MASON-DIXON LINE HAS WEAKENED MOSTLY WITH ONLY AN ISOLATED SHOWER OR TWO REMAINING ACROSS THE ALLEGHENY FRONT. THE CONVERGENCE ZONE HAS BEEN CO-LOCATED WITH A FRONTAL BOUNDARY NEAR THE MASON-DIXON LINE. ALTHOUGH A THERMAL GRADIENT IS LACKING ALONG THE BOUNDARY...IT CAN BE MORE EASILY DEPICTED BY SURFACE DEW POINT AND EQUIVALENT POTENTIAL TEMPERATURE GRADIENTS. UPSTREAM...SOME LAKE BREEZE INTERACTION (LAKE ERIE) WITH A SOUTHWESTERLY LOW-LEVEL FLOW HAS SETUP A CONVERGENCE ZONE OF CONVECTION ACROSS NORTHERN OHIO. THIS EVENING...THE FRONTAL BOUNDARY WILL REMAIN FAIRLY STATIONARY IN THE VICINITY OF THE MASON-DIXON LINE. THERE ARE A FEW CONTRIBUTORS HAT HAVE LED TO THE FORECAST FOR POSSIBLE CONVECTION INTO THE EVENING. THESE INCLUDE...THE FRONTAL BOUNDARY AND INSTABILITY INCREASING TO 1500-2500 J/KG SBCAPE FOR LOCATIONS PRIMARILY SOUTH OF PITTSBURGH. FOR LOCATIONS NORTH AND WEST OF PITTSBURGH...CHC OF THUNDERSTORMS IS FORECAST WITH ONGOING DEVELOPING CONVECTION IN NORTHERN OHIO. WITH THIS AND THE 14Z HRRR IN MIND HAVE GONE WITH SCHC INCREASING TO CHC POP THROUGH MUCH THE EVENING. TONIGHT...LINGERING CONVECTION WILL BE ONGOING FROM DIURNAL ACTIVITY RELATED TO THE SERIES OF BOUNDARIES LOCATED IN THE VICINITY OF THE FORECAST AREA. WITH THE LOSS OF HEATING...CONVECTION WILL BEGIN TO DIMINISH ACROSS THE AREA. HOWEVER...NORTHERN BOUNDARY WILL THEN BEGIN TO DROP SOUTHWARD AS A FRONT. THUS...THE FORCING PROVIDED FROM THIS FEATURE WILL ALLOW FOR THE CHC OF SHOWERS AND THUNDERSTORMS TO CONTINUE ACROSS MUCH OF THE AREA NOCTURNALLY. OVERNIGHT LOWS ARE CLOSER TO THE WARMER MET...WITH LOWS RANGING FROM THE MID 60S IN EASTERN OHIO...SW PA...AND NORTHERN WV TO THE UPPER 50S ACROSS THE ALLEGHENY FRONT AND LAUREL HIGHLANDS. TUESDAY...THE COLD FRONT WILL CONTINUE TO DROP SLOWLY SOUTHWARD ACROSS THE AREA...WITH THE COVERAGE OF SHOWER AND THUNDERSTORMS INCREASING AS A FUNCTION OF DIURNAL HEATING DURING THE DAY. INSTABILITY/SHEAR PROFILES STILL APPEAR TO NOT SUPPORT MORE ORGANIZED CONVECTION AND THUS THE CHANCE OF A STRONG TO SEVERE STORM SEEMS LIMITED AT THIS TIME. TEMP FORECAST CONTINUES TO LEAN TOWARD THE WARMER MET GUIDANCE WITH NAM 850MB TEMPS AROUND 14-15C LEADING TO FORECAST HIGH NEAR 80 ACROSS MUCH OF THE AREA. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... CDFNT WILL CONT TO SAG SEWD TUE EVE AND WILL BE ACCOMPANIED BY LINGERING SHWRS AND TSTMS. NAM IS MORE AMPLIFIED WITH ASSOCIATED H5 SHRTWV TROF AND MAINTAINS PCPN THRU WED MRNG IN THE MTNS...BUT GFS IS MORE PROGRESSIVE WITH THE SYSTEM...ENDING PCPN BY LATE TUE NGT. LOW POPS WERE RETAINED THRU WED MRNG TO REFLECT THIS UNCERTAINTY. AMID BUILDING SFC HIPRES...POST-FRONTAL AMS WILL DRY SOMEWHAT. AS A RESULT...INSTBY WILL BE LMTD TO HIGHER TERRAIN WED-THU. THUS... POPS WERE INCLUDED ONLY IN ZONES WITH HIGHER TERRAIN. ANY CNVCTN WILL BE DIURNALLY DRIVEN. POST-FRONTAL MAXIMA WILL BE ON THE COOLER SIDE IN THE MID-UPR 70S. MINIMA WILL BE DICTATED BY DEG OF DRYING OF LOW-LVL AMS...LKLY IN THE 50S. UPDATE...KRAMAR && .LONG TERM /FRIDAY THROUGH MONDAY/... MDLS CONT TO DEPICT DVLPMNT OF A BROAD SRN CONUS RIDGE FOR THE LONG TERM PD WITH GENL RIDGE AXIS POSITIONING ACRS THE GREAT LAKES. WARMER TEMPS ARE THUS IN STORE FOR THE UPR OH VALLEY REGION WITH WEEKEND READINGS PROGGED WELL INTO THE 80S AS PER HIGHER MOS GUIDANCE. GRADUALLY INCRSG POPS...TO CHC NMBRS FOR THE WEEKEND...WERE ALSO INCLUDED...BUT TIMING WL BE DEPENDENT ON SHRTWV PASSAGE ACRS THE NRN PERIPHERY OF THE RIDGE...SO CONFIDENCE IN THAT PARAMETER IS MINIMAL AT THIS JUNCTURE OF THE FORECAST PROCESS. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... VFR CONDITIONS WILL MOSTLY PREVAIL THROUGH THIS EVENING...ALTHOUGH BRIEF RESTRICTIONS WILL BE POSSIBLE IN ISOLATED SHOWERS AND THUNDERSTORMS THIS AFTERNOON WITH THE CHANCE INCREASING TONIGHT. COVERAGE WILL BE SPARSE...ALTHOUGH IF A SHOWER/STORM HITS A TERMINAL VISIBILITY RESTRICTIONS COULD BRIEFLY DROP TO IFR. WINDS WILL BE SOUTHWESTERLY THIS AFTERNOON AT 5-10KTS. WITH A FRONT DROPPING SOUTHWARD TONIGHT...THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE...ALTHOUGH CONFIDENCE IN LOCATION AND AREAL COVERAGE IS TOO LOW TO INCLUDE IN THE TERMINALS AT THIS POINT. A BRIEF PERIOD OF RESTRICTIONS WITH FOG WILL BE POSSIBLE DURING THE PRE-DAWN HOURS ON TUESDAY. IFR CONDITIONS ARE FORECAST ALONG AND SOUTH OF THE BOUNDARY AT KMGW/KZZV WITH MVFR ELSEWHERE. A FRONTAL BOUNDARY WILL PUSH ACROSS THE AREA ON TUESDAY...WITH A BETTER CHANCE OF BRIEF IFR RESTRICTIONS WITH SHOWERS AND THUNDERSTORMS ACROSS THE TERMINALS DURING THE DAY. OUTLOOK.../TUESDAY NIGHT THROUGH FRIDAY/... THE FRONTAL BOUNDARY WILL PUSH SOUTHEAST OF THE AREA TUESDAY NIGHT...BRINGING SHOWERS AND THUNDERSTORMS TO AN END. HIGH PRESSURE WILL THEN BUILD IN FROM THE NORTHWEST...ALLOWING FOR VFR CONDITIONS TO PREVAIL FOR THE MAJORITY ON WEDNESDAY THROUGH FRIDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 402 AM EDT MON JUN 17 2013 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-180815- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 402 AM EDT MON JUN 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
300 PM EDT MON JUN 17 2013
OHZ057-171945-
MUSKINGUM OH-
300 PM EDT MON JUN 17 2013
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MUSKINGUM COUNTY...
AT 259 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
CANNELVILLE...MOVING EAST AT 10 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS.
LOCATIONS IMPACTED INCLUDE...
CANNELVILLE... DUNCAN FALLS... PHILO...
RURALDALE... CHANDLERSVILLE...
BLUE ROCK STATE PARK...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 3992 8210 3995 8177 3976 8183 3979 8208
3981 8208 3981 8210
KRAMARThe Pittsburgh radar (KPBZ), 164 km away, was scanning. The volume nearest the first event began at 19:30 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
The public reported one large limb down.
The public reported large limbs down from strong thunderstorm wind.
A trained spotter reported that a strong thunderstorm blew siding off a neighboring house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460486, 460488, 460496, 460497, 460489, 460499.